Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 73, NWS Little Rock, AR

April 2, 2012Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 2, 2012, 5:00 PM CDT for Polk County, Scott County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2012, 5:00 PM CDT (22:00 UTC)
Expired
Apr 2, 2012, 5:30 PM CDT
In force
30 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 50 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:49 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS54 KLZK 022200
SVRLZK
ARC113-127-022230-
/O.NEW.KLZK.SV.W.0073.120402T2200Z-120402T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 PM CDT MON APR 2 2012

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POLK COUNTY IN WESTERN ARKANSAS...
  SOUTHWESTERN SCOTT COUNTY IN WESTERN ARKANSAS...

* UNTIL 530 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  NORTHEAST OF LAKE WILHELMINA...OR 6 MILES NORTHWEST OF MENA...AND
  MOVING NORTHWEST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUEEN WILHELMINA SP...                      MOUNTAIN FORK...
  LAKE WILHELMINA...    ROCKY...              RICH MTN...
  HOWARD...             EAGLETON...           BLACK FORK...
  BATES...              WEEKS...              WEEHUNT MTN...
  SHADY GROVE...        SELF MTN...           ROUND TOP MTN...
  QUENTIN MTN...        PILOT MTN...          OLIVERS CHAPEL...
  LONG MTN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3490 9446 3493 9445 3496 9441 3495 9439
      3496 9437 3460 9422 3454 9446
TIME...MOT...LOC 2200Z 156DEG 35KT 3465 9434

$$

62
1 follow-up statement
395 
WWUS54 KLZK 022224 RRA
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
524 PM CDT MON APR 2 2012

ARC113-127-022235-
/O.EXP.KLZK.SV.W.0073.000000T0000Z-120402T2230Z/
POLK AR-SCOTT AR-
524 PM CDT MON APR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT AND
NORTHWESTERN POLK COUNTIES WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 3490 9446 3493 9445 3496 9441 3495 9439
      3496 9437 3460 9422 3454 9446
TIME...MOT...LOC 2225Z 156DEG 35KT 3487 9446

$$

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:41 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 2, 2:41 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
241 PM CDT MON APR 2 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
A SYSTEM ALOFT IN NORTHEAST TEXAS WILL MOVE THROUGH ARKANSAS
OVERNIGHT. AN MCS ASSOCIATED WITH THE SYSTEM WILL BUILD INTO THE
SOUTHWEST HALF OF THE STATE THROUGH THIS EVENING BEFORE WEAKENING
AND BECOMING MORE SCATTERED. SOME STORMS COULD BE SEVERE EARLY.

OTHERWISE...THE PATTERN WILL BE A LITTLE MORE ACTIVE IN THE NEAR
TERM AS A CUTOFF LOW IN THE SOUTHERN PLAINS WOBBLES TOWARD
ARKANSAS THROUGH THURSDAY. SURROUNDING THE SYSTEM...SCATTERED
SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST.

IT APPEARS PRECIPITATION WILL BE MOST WIDESPREAD AHEAD OF THE
SYSTEM TUESDAY NIGHT/WEDNESDAY MORNING. WENT WITH LIKELY POPS
DURING THIS TIME FRAME. ANOTHER ROUND OF THUNDER IS POSSIBLE
MAINLY NORTH AND EAST OF LITTLE ROCK ON THURSDAY AS THE SYSTEM
TRACKS ALONG THE ARKANSAS AND MISSOURI BORDER AND EVENTUALLY
EXITS THE REGION.

THE PERIOD WILL END WITH A BRIEF PERIOD OF COOLER/MORE SEASONABLE
AIR THAT WILL BE AROUND FOR THE BEGINNING OF THE EXTENDED PERIOD.
&&

.LONG TERM...FRIDAY THROUGH MONDAY
SLOW MOVING UPPER LOW THAT WILL BRING PRECIP DURING THE SHORT TERM
PERIOD WILL HAVE MOVED TO THE SE OF AR AT THE START OF THE LONG
TERM...WITH UPPER LEVEL RIDGING IN PLACE ACROSS THE CENTRAL CONUS.
DRY CONDITIONS AND CLOSER TO NORMAL TEMPS WILL BE SEEN FOR
FRI...WITH NW FLOW ALOFT. BY SAT...EXPECT TEMPS TO REBOUND WITH THE
UPPER LEVEL RIDGE SHIFTING EAST...WITH UPPER FLOW BECOMING SW.
MENTION INCREASING POPS ACROSS THE NWRN COUNTIES AS COLD FRONT
APPROACHES FROM THE NW LATE SAT. HOWEVER...THE MAIN ENERGY WILL
REMAIN FAR TO THE NORTH AS AN UPPER LEVEL TROUGH MOVES ACROSS THE
NRN PLAINS INTO THE GREAT LAKES REGION. THIS WILL CAUSE THE FRONT TO
STALL OVER THE NRN HALF OF THE STATE FOR SUN. THIS FRONT WILL ONLY
REMAIN STALLED BRIEFLY AS ANOTHER...STRONGER UPPER WAVE DIVES SE
INTO THE MID MS RIVER VALLEY REGION LATE IN THE LONG TERM...PUSHING
THE FRONT SOUTH OF THE STATE AT THE END OF THIS FORECAST PERIOD.
WILL CONTINUE WITH AT LEAST SLIGHT CHANCE POPS THROUGH THE REST OF
THE LONG TERM.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     64  81  61  77 /  20  50  60  60
CAMDEN AR         64  82  64  79 /  50  40  60  50
HARRISON AR       61  80  58  75 /  20  50  70  50
HOT SPRINGS AR    64  81  63  78 /  50  40  60  50
LITTLE ROCK   AR  64  82  63  78 /  40  40  60  50
MONTICELLO AR     65  84  64  79 /  50  40  60  50
MOUNT IDA AR      63  80  62  78 /  50  40  60  40
MOUNTAIN HOME AR  62  81  59  76 /  20  50  60  50
NEWPORT AR        64  82  61  78 /  20  50  60  60
PINE BLUFF AR     65  83  64  79 /  50  40  60  50
RUSSELLVILLE AR   63  80  61  77 /  40  50  60  50
SEARCY AR         64  81  62  78 /  30  40  60  60
STUTTGART AR      64  82  63  79 /  30  40  60  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...46 / LONG TERM...62
Hazardous weather outlook, Apr 2, 12:50 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1250 PM CDT MON APR 2 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1250 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE AREA OF SHOWERS AND THUNDERSTORMS FROM NORTHEAST TEXAS INTO
WESTERN LOUISIANA WILL BUILD INTO THE SOUTHWEST HALF OF ARKANSAS
THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE
SOUTHWEST OF MENA AND PINE BLUFF.

THE MAIN CONCERN WITH THE STORMS WILL BE STRONG TO DAMAGING WINDS.
ISOLATED STORMS COULD PRODUCE QUARTER SIZE HAIL OR LARGER.

STORMS WILL TEND TO WEAKEN AND BECOME MORE SCATTERED AS THEY SPREAD
ACROSS THE REMAINDER OF THE REGION TONIGHT. THE CONCERN FOR SEVERE
WEATHER WILL DECREASE AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM AND COLD FRONT FROM THE PLAINS WILL APPROACH THE
AREA ON TUESDAY AND GRADUALLY MOVE ACROSS ARKANSAS THROUGH
LATE THURSDAY. THIS SLOW MOVING SYSTEM WILL BRING A FEW ROUNDS OF
SHOWERS AND THUNDERSTORMS TO THE REGION.

THERE WILL BE SOME RISK OF STRONG TO SEVERE STORMS ON TUESDAY AND
WEDNESDAY...BUT AT THIS TIME IT IS A BIT UNCERTAIN WHEN THE BEST
PERIOD WILL BE AND FUTURE FORECASTS WILL FINE TUNE THIS THREAT.

THE MAIN THREATS OF ANY SEVERE STORMS WILL BE STRONG WINDS AND LARGE
HAIL. ALSO SOME AREAS OF HEAVY RAIN WILL BE NOTED.

THE SYSTEM IS EXPECTED TO FINALLY PUSH EAST OF ARKANSAS BY FRIDAY
AND END THE CHANCE OF RAIN. DRY WEATHER CONDITIONS WILL RETURN ON
FRIDAY...THEN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE SOUTHWEST HALF OF ARKANSAS
THROUGH THIS EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59/46

In the hours before

Local storm report, Apr 2, 4:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
411 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     EAST CAMDEN             33.61N 92.74W
04/02/2012                   OUACHITA           AR   LAW ENFORCEMENT

            SEVERAL TREES ARE DOWN ALONG HWY 274 NEAR EAST CAMDEN.

&&

227
Special weather statement, Apr 2, 4:17 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
417 PM CDT MON APR 2 2012

ARZ053-062-063-066>069-022145-
BRADLEY AR-CALHOUN AR-CLARK AR-CLEVELAND AR-DALLAS AR-DREW
AR-OUACHITA AR-
417 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OUACHITA...WESTERN
DREW...DALLAS...SOUTHERN CLEVELAND...SOUTHERN CLARK...NORTHERN
CALHOUN AND NORTHERN BRADLEY COUNTIES UNTIL 445 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
BLUFF CITY TO 3 MILES SOUTHWEST OF LUNET TO 3 MILES SOUTHWEST OF BLUE
SPRINGS TO 4 MILES NORTHEAST OF SMEARNY...AND MOVING NORTH AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...             FORDYCE...            WILMAR...
  WHELEN SPRINGS...     WEEKS...              TRI COUNTY LAKE...
  TIPTON...             THORNTON...           SPARKMAN...
  SCIPIO...             RICHWOODS...          OKOLONA...
  MT ELBA...            LUNET...              LANARK...
  LAKE MONTICELLO...    LADELLE...            KINGSLAND...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 54 AND 72.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3353 9234 3366 9291 3368 9312 3377 9311
      3381 9314 3380 9318 3385 9331 3390 9331
      3395 9338 3399 9338 3405 9344 3415 9345
      3412 9308 3400 9248 3375 9185 3339 9169
      3339 9199
TIME...MOT...LOC 2117Z 163DEG 33KT 3378 9326 3375 9295
          3364 9235 3347 9200

62
Special weather statement, Apr 2, 4:56 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
456 PM CDT MON APR 2 2012

ARZ041>043-052>056-062>064-022240-
CLARK AR-CLEVELAND AR-DALLAS AR-GARLAND AR-GRANT AR-HOT SPRING
AR-JEFFERSON AR-LINCOLN AR-MONTGOMERY AR-PIKE AR-SALINE AR-
456 PM CDT MON APR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN SALINE...EASTERN
PIKE...SOUTHEASTERN MONTGOMERY...EXTREME NORTHWESTERN LINCOLN...
SOUTHWESTERN JEFFERSON...HOT SPRING...GRANT...SOUTHERN GARLAND...
NORTHERN DALLAS...NORTHERN CLEVELAND AND NORTHERN CLARK COUNTIES
UNTIL 545 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF
GRAYSONIA TO 5 MILES EAST OF GRAVEL JUNCTION TO 5 MILES WEST OF
WILSON LAKE TO 4 MILES NORTHEAST OF MT ELBA...AND MOVING NORTH AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  PINEY...              SHERIDAN...           RISON...
  PINE BLUFF...         MALVERN...            LAKE HAMILTON...
  HOT SPRINGS...        GRAYS LAKE...         DEGRAY LAKE...
  ARKADELPHIA...        WHITE HALL...         WARBRITTON...
  TOLEDO...             THIEL...              ROCKWELL...
  ROCKPORT...           RICHWOODS...          PRATTSVILLE...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 66 AND 105.

THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 27 AND 46.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3455 9340 3447 9275 3437 9225 3426 9186
      3381 9206 3390 9240 3399 9288 3407 9350
TIME...MOT...LOC 2156Z 191DEG 32KT 3416 9339 3409 9285
          3400 9238 3392 9208

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:09 PM CDTSevere Thunderstorm WarningLZKBradley, Calhoun, Clark, Ouachita66 min
Apr 2, 4:09 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike, Polk51 min
Apr 2, 4:17 PM CDTSpecial Weather StatementLZKBradley, Clark, Dallas28 min
Apr 2, 4:30 PM CDTSevere Thunderstorm WarningLZKDesha, Drew, Lincoln30 min
Apr 2, 4:53 PM CDTSevere Thunderstorm WarningLZKPolk, Scott37 min
Apr 2, 4:56 PM CDTSpecial Weather StatementLZKClark, Cleveland, Dallas, Grant, Hot Spring, Jefferson44 min
Apr 2, 5:32 PM CDTSpecial Weather StatementLZKGarland, Grant, Saline43 min
Apr 2, 6:01 PM CDTSpecial Weather StatementLZKPerry, Pulaski, Saline44 min
Apr 2, 6:42 PM CDTSpecial Weather StatementLZKLonoke43 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.